Dilantin Reactions

  1. We have seen a few patients have disasterous dilantin reactions- TENS/Steven's Johnson syndrome looking. Their skin just sloughs off. Currently we have burn nurses doing foil dressings on the one pt. Have you guys found any way to predict who is going to do this? Is there any way to prevent it? and, since I seem to be off when they start- where does this usually start on the body (Back?) or is it only us that are seeing this? (Golly, I hope not!) Thanks a bunch.
    •  
  2. 6 Comments

  3. by   petulip in Alabama
    not sure about your question..but will ask if your docs are using Cerebyx IV instead of Dilantin?????this med is supposed to help avoid those reactions from what I understand..they even do a Dilantin level to check on the level of Cerebyx...I know it is from the Dilantin family...hope this helps !
  4. by   hollykate
    Cerebryx? I have to laugh. It is a newer drug, and obviously more expensive. I currently work at the state hospital. Straight dilantin it is. Have not seen any more rashes lately though. I will, however, mention to the MD's occasionally we can get something that isn't on the formulary. Thanks for the info.
  5. by   MD_Rn
    LOL... ok, so Cerebyx is out of the question (ps... not that new , but very expensive)
    How are you giving your IV Dilantin? I have worked with several different protocols. The safest one was this: Check, recheck and recheck your IV for a GOOD blood return! Then, check again. If you have skin sloughing you had an infiltrate. Once you verified an absolutely perfect site, start a 0.9% saline drip. At the time, we had Bard mini-infusers (the ones you put the syringe in) and we would infuse the dilatin over about 10 minutes into the saline drip... and yes, the nurse would stay with the patient. I know this isn't always possible, 10 minutes is alot of nursing time, but it worked. If the pt complained, we stopped the dilatin and irrigated the site. If the pt was comatose, we checked the site a few times during the infusion. I know it sounds like alot but it worked! We saw very few infiltrates. Check with your Oncology unit and see what they do for vesicant reactions. They may have a better way of handling the initial reaction. Good Luck!

    [This message has been edited by MD_Rn (edited March 01, 2001).]
  6. by   sikevin
    when I worked in the ED we hand pushed 1gram over 20 minutes with the patient on a monitor. Yes we did sit there for the whole 20 minutes. We also had the luxury of dealing with brand new IV's for the most part, usually the one the we had just drawn the Dilantin level from. Now in the ICU we seem to give it more slowly, 100-400mg in 50 cc over 30 minutes on a pump. Here again we also usually have the luxury of central lines. This is one of those things in this ICU that everyone has there own way of doing it. We did have a recent event where it was given way too fast (by anyone's standards) and the nice lady went into renal failure, so as if the sloughing wasn't bad enough.
    I do agree with the thought the the sloughing equals infiltration
  7. by   fedupnurse
    They can also get Purple Glove Syndrome from an infiltrate. There was an article a year or so ago in Critical Care Nurse. We use a filter on Dilantin, Ativan, TPN and dilute the dilantin in at least 50cc if it is being given peripherally. I have seen the reaction you are describing in an HIV pt. given IV Bactrim. It was nasty!
  8. by   zumalong
    We have found that some of our patients develop a severe skin rash from Dilantin--whether it is given po or IV. It almost looks like shingles--but does not follow a duratome or cause much pain with patient. We change the seizure med in this case.

    Also remember that Dilantin and Tube feeding will bind together. The available serum levels will drop significantly. To solve this problem--we give IV form via NG tube. Hold TF 30min before and 30 min after.

    Only seen Purple glove syndrome once and it was bad--pt ended up losing part of hand. The key is to watch for infiltration and close monitoring of IV site. Don't know if this helps--but have worked in neuro off and on for 14 yrs.

close